Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 75, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Apr 1, 2012, 2:41 PM EDT for 5 counties in Tennessee. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 1, 2012, 2:41 PM EDT (18:41 UTC)
- Expired
- Apr 1, 2012, 3:30 PM EDT
- In force
- 49 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Anderson County, TN, Campbell County, TN, Knox County, TN, Morgan County, TN, Scott County, TN
The radar
The Knoxville radar (KMRX), 76 km from the middle of the area, began a volume at 18:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 1, 3:40 PM EDT | HAIL 1 | Clinton, TN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 6.7 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1040 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 805 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
872
WUUS54 KMRX 011841
SVRMRX
TNC001-013-093-129-151-011930-
/O.NEW.KMRX.SV.W.0075.120401T1841Z-120401T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
241 PM EDT SUN APR 1 2012
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ANDERSON COUNTY IN EAST TENNESSEE...
EXTREME SOUTHERN CAMPBELL COUNTY IN EAST TENNESSEE...
KNOX COUNTY IN EAST TENNESSEE...
MORGAN COUNTY IN EAST TENNESSEE...
SOUTHERN SCOTT COUNTY IN EAST TENNESSEE...
* UNTIL 330 PM EDT
* AT 242 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 11
MILES NORTHEAST OF WARTBURG...AND MOVING SOUTHEAST AT 30 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
CLINTON...KNOXVILLE...PETROS...ROSEDALE...KARNS...POWELL...BEARDEN
AND HALLS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 3603 8434 3605 8434 3604 8436 3617 8459
3632 8448 3612 8383 3587 8402 3588 8403
3586 8403
TIME...MOT...LOC 1842Z 301DEG 27KT 3620 8443
$$
DH1 follow-up statement
340
WWUS54 KMRX 011859
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
259 PM EDT SUN APR 1 2012
TNC001-013-093-129-151-011930-
/O.CON.KMRX.SV.W.0075.000000T0000Z-120401T1930Z/
SCOTT TN-ANDERSON TN-CAMPBELL TN-KNOX TN-MORGAN TN-
259 PM EDT SUN APR 1 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR MORGAN...KNOX...EXTREME SOUTHERN CAMPBELL...ANDERSON AND SOUTHERN
SCOTT COUNTIES...
AT 300 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR ROSEDALE...OR 13 MILES WEST OF CLINTON...MOVING
SOUTHEAST AT 30 MPH.
LOCATIONS IN THE WARNING INCLUDE...
CLINTON...KNOXVILLE...POWELL...KARNS...BEARDEN AND HALLS.
LAT...LON 3603 8434 3605 8434 3604 8436 3617 8459
3632 8448 3612 8383 3587 8402 3588 8403
3586 8403
TIME...MOT...LOC 1859Z 301DEG 27KT 3616 8435
$$
DHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 1, 2:28 PM EDT, 13 minutes earlier.
Area forecast discussion, Apr 1, 2:28 PM EDT, 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 228 PM EDT SUN APR 1 2012 .SHORT TERM...(TONIGHT AND MONDAY)...WEAK FRONTAL BOUNDARY REMAINS OVER THE AREA...AND YET ANOTHER WEAK COLD FRONT WILL SAG SOUTH INTO THE AREA TONIGHT AND MONDAY. EXPECT CONVECTION THIS AFTERNOON/EVENING ESPECIALLY NORTH WHERE AREA OF CONVECTION MOVING IN FROM KY...AND THEN EXPECT ANOTHER ROUND LATER TONIGHT TO MOVE INTO MAINLY NORTHERN AREAS. WILL CARRY HIGH CHANCE NORTH TONIGHT...SLIGHT CHANCE SOUTH EVENING. WILL CARRY CHANCE POPS MONDAY NORTH AND CENTRAL...SLIGHT CHANCE SOUTH. SOME STORMS MAY BE SEVERE THIS AFTERNOON AND AGAIN NORTH TONIGHT WITH SECOND CONVECTIVE COMPLEX MOVING IN. WILL CONTINUE MENTION IN HWO. JUST A FEW TWEAKS TO MAV TEMPS. .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)...A STATIONARY FRONT WILL BE LOCATED ACROSS THE FORECAST AREA MONDAY NIGHT TUESDAY KEEPING CHANCES OF CONVECTION. MODELS ARE COMING IN CLOSER AGREEMENT WITH A NORTHERN STREAM SHORT-WAVE TROUGH MOVING ACROSS THE GREAT LAKES AND NORTHEAST UNITED STATES WITH ASSOCIATED COLD FRONT MOVING INTO THE AREA TUESDAY NIGHT AND WEDNESDAY. AT THE SAME TIME...A SOUTHERN STREAM SHORT-WAVE WILL MOVE SOUTHERN PLAINS. THIS FRONT WILL BECOME QUASI-STATIONARY OVER THE TENNESSEE VALLEY FOR WEDNESDAY THROUGH THURSDAY NIGHT WITH PERIODS OF SHOWERS AND THUNDERSTORMS LIKELY. THERE IS A SEVERE THREAT TUESDAY THROUGH THURSDAY AS FRONTAL BOUNDARY AND INCOMING UPPER TROUGH ACTIVATE MODERATE INSTABILITY OVER THE AREA. ALSO...CONCERN ABOUT POTENTIAL OF ISOLATED FLASH FLOODING DUE TO THE PERSISTENT PERIODS OF CONVECTION. PWS INCREASE TO NEARLY 1.5 INCHES BY MID-WEEK. UPPER TROUGH MOVES EAST OF THE AREA FOR FRIDAY WITH DRIER WEATHER RETURNING FOR NEXT WEEKEND. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 62 84 60 86 60 / 20 20 20 20 40 KNOXVILLE MCGHEE TYSON AIRPORT, TN 59 82 60 84 60 / 20 30 30 20 40 OAK RIDGE, TN 59 83 60 84 60 / 20 30 30 20 40 TRI CITIES AIRPORT, TN 52 79 53 81 54 / 40 30 20 20 40 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && LW/DH
Hazardous weather outlook, Apr 1, 12:12 PM EDT, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 1212 PM EDT SUN APR 1 2012 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-021615- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 1212 PM EDT SUN APR 1 2012 /1112 AM CDT SUN APR 1 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. SOME OF THESE STORMS MAY BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... FRONTAL BOUNDARIES WILL LINGER AROUND THE SOUTHERN APPALACHIAN REGION THROUGHOUT MOST OF THE UPCOMING WEEK...WITH SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED TO DEVELOP EACH DAY...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. A FEW STORMS MAY BECOME STRONG TO SEVERE EACH DAY...BRINGING THE POSSIBILITY OF DAMAGING WINDS...LARGE HAIL...LOCALLY HEAVY RAINFALL...AND CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ANY AFTERNOON OR EVENING THIS UPCOMING WEEK.
In the hours before
Special weather statement, Apr 1, 2:22 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 222 PM EDT SUN APR 1 2012 TNZ012-035-036-067-011915- ANDERSON TN-MORGAN TN-ROANE TN-SCOTT TN- 222 PM EDT SUN APR 1 2012 ...SIGNIFICANT WEATHER ADVISORY FOR MORGAN...ANDERSON...SOUTHERN SCOTT AND ROANE COUNTIES UNTIL 315 PM EDT... AT 224 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTH OF WARTBURG...MOVING SOUTHEAST AT 25 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...WARTBURG...OAK RIDGE...OLIVER SPRINGS...PETROS AND ROSEDALE. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DH
Special weather statement, Apr 1, 2:34 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 234 PM EDT SUN APR 1 2012 TNZ013-014-036>038-069-011915- ANDERSON TN-CAMPBELL TN-CLAIBORNE TN-GRAINGER TN-KNOX TN-UNION TN- 234 PM EDT SUN APR 1 2012 ...SIGNIFICANT WEATHER ADVISORY FOR KNOX...GRAINGER...CLAIBORNE... CAMPBELL...EXTREME EASTERN ANDERSON AND UNION COUNTIES UNTIL 315 PM EDT... AT 230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES NORTH OF LA FOLLETTE...MOVING SOUTHEAST AT 25 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LA FOLLETTE... MAYNARDVILLE...CLAIRFIELD...FINCASTLE...NORRIS LAKE...SHARPS CHAPEL...SPRINGDALE...ROSE HILL...LUTTRELL...PAULETTE...SANDLICK... JOPPA AND MALONEYVILLE. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DH
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 8:08 PM EDT | Areal Flood Advisory | MRX | Johnson | 112 min |
| Apr 1, 3:54 AM EDT | Dense Fog Advisory | MRX | Anderson, Bledsoe, Blount, Bradley, Campbell, Carter and 27 more | 5 hr |
| Apr 1, 3:29 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Blount, Knox | 46 min |
| Apr 1, 3:44 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Greene, Hamblen, Jefferson | 46 min |
| Apr 1, 5:53 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Monroe | 37 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.